Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 9, 2009, 4:01 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2009, 4:01 AM HST (14:01 UTC)
- Expired
- Mar 9, 2009, 6:46 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
554 WGHW50 PHFO 091401 FFWHFO HIC007-091700- /O.NEW.PHFO.FF.W.0007.090309T1401Z-090309T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 401 AM HST MON MAR 9 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 700 AM HST. * AT 358 AM HST...KAUAI POLICE REPORT THAT THE HANALEI BRIDGE REMAINS CLOSED DUE TO FLOODING FROM EARLIER HEAVY RAINFALL. * OTHER LOCATIONS IN THE WARNING INCLUDE HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. && LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955 $$ R BALLARD
1 follow-up statement
195 WGHW70 PHFO 091646 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 646 AM HST MON MAR 9 2009 HIC007-091653- /O.CAN.PHFO.FF.W.0007.000000T0000Z-090309T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 646 AM HST MON MAR 9 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS IN THE WARNING AREA HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. KAUAI POLICE REPORT THAT THE HANALEI BRIDGE IS NOW OPEN. LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955 $$ BURKE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 3:30 AM HST, 31 minutes earlier.
Area forecast discussion, Mar 9, 3:30 AM HST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST MON MAR 9 2009 .SYNOPSIS... AN UPPER LEVEL TROUGH NORTHWEST OF KAUAI WILL MAINTAIN UNSETTLED WEATHER ACROSS THE MAIN HAWAIIAN ISLANDS DURING THE FIRST HALF OF THIS WEEK. THIS FEATURE IS EXPECTED TO DRAG EASTWARD AND CLEARING THE ISLANDS BY WEDNESDAY NIGHT. A NEW HIGH PRESSURE SYSTEM NORTHWEST OF THE STATE WILL SUPPLY THE ISLANDS WITH A COOL NORTHEAST WIND FLOW THE REST OF THE WEEK AND INTO THE WEEKEND. && .DISCUSSION... THE BULK OF THE LAYERED MID AND HIGH CLOUDS CONTINUES TO EASE OUT OF THE BIG ISLAND WITH THE BACK EDGE OF THE LAYERED CLOUD FIELD NOW LOCATED ALONG THE ISLAND/S EASTERN SHORES. HENCE...THE WINTER ADVISORY FOR THE BIG ISLAND SUMMITS WILL DROPPED SHORTLY OR BY 6 AM TODAY.THE CIRRUS CLOUDS WILL STILL BE WITH US TODAY...THANKS TO THE SUBTROPICAL JET STREAM. THE DEPARTURE OF THE MIDDLE CLOUDS WILL ALLOW AMPLE SUNSHINE TO SEEP THROUGH THE THIN CIRRUS CLOUDS. WITH LIGHT WINDS...AMPLE MOISTURE AND HEATING...IN A UNSTABLE ENVIRONMENT...THE BIG ISLAND CAN EXPECT SOME LOCALLY HEAVY SHOWERS THIS AFTERNOON ALONG WITH THE SLIGHT CHANCE OF A THUNDERSTORMS BOTH THIS MONDAY AND TUESDAY AFTERNOONS. DITTO THIS FOR THE SMALLER ISLANDS PARTICULARLY KAUAI AND OAHU. THE WEATHER OVER KAUAI WAS UNSETTLED PART OF SUNDAY EVENING. THE RAIN FROM THE HEAVY SHOWERS OVER THE MOUNTAINS SPILL DOWN THE HANALEI RIVER AND SUBSEQUENTLY CLOSED THE HANALEI BRIDGE. ISOLATED THUNDERSTORMS ARE ALSO PRESENT OVER THE WINDWARD WATERS OF OAHU AND KAUAI. THE LOW LEVEL WINDS WILL REMAIN STRONGER ACROSS THE ISLAND/S WINDWARD WATERS...OF AROUND 20 KNOTS. THE WINDS ARE SLATED TO BE LIGHTER OVER THE THE ISLANDS. THIS IS DUE IN PART OF A SURFACE OR LOW LEVEL TROUGH IN THE VICINITY OF THE KAUAI CHANNEL THIS MORNING. HOWEVER... THIS PATTERN WILL CONTINUE INTO WEDNESDAY...WHERE BY WEDNESDAY EVENING...WE CAN EXPECT THE TRADES TO PICKUP. THE GFS MODEL BRINGS DOWN A COLD FRONT FROM THE NORTH FRIDAY NIGHT WITH THE PARENT LOW ABOUT 500 MILES NORTH OF THE ISLANDS. THE CONSENSUS OF THE MODELS SUPPORTS THE LOW FURTHER EAST. NEVER THE LESS...A FRONTAL FEATURE OR SHEAR LINE IS LIKELY THURSDAY AFTERNOON OR EVENING. WITH THE DEGREE OF UNCERTAINTY AT THIS POINT...THE WIND GRIDS REFLECTS A NORTH TO NORTHWEST WIND COMPONENT SATURDAY INSTEAD OF A WEST DIRECTION. && .MARINE... SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE ALENUIHAHA CHANNEL AND WATERS SOUTH OF THE BIG ISLAND UNTIL 6 PM MONDAY. SURF-WISE...THE SWELL DATA FROM BUOY 51001 LOCATED NORTHWEST OF KAUAI...SUGGEST THE HIGHEST THE SURF WILL GET TO IS 14 FEET ON OAHU/S NORTH SHORE. SO WE WILL BE MONITORING THE BUOY DATA CLOSELY...WHETHER AN ADVISORY IS NECESSARY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && H LAU
In the hours before
Local storm report, Mar 9, 1:17 AM HST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
117 AM HST MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM FLASH FLOOD HANALEI 22.21N 159.50W
03/09/2009 KAUAI HI LAW ENFORCEMENT
KAUAI POLICE DISPATCH REPORTS HANALEI BRIDGE CLOSED WITH
UP TO 3 FEET OF WATER FLOWING OVER THE ADJACENT ROADWAY.
RELAYED BY DCO LIHUE.
&&
RBALLARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:07 PM HST | Areal Flood Advisory | HFO | Hawaii | 100 min |
| Mar 8, 9:34 PM HST | Small Craft Advisory | HFO | 54 hr | |
| Mar 8, 11:00 PM HST | Flash Flood Warning | HFO | Kauai | 5 hr |
| Mar 9, 7:22 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 32 hr |
| Mar 9, 11:42 AM HST | Special Marine Warning | HFO | 67 min |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.